Why do amitriptyline and dothiepin appear to be so dangerous in overdose?

Authors


Abstract

Data from different analyses of reported deaths from overdose with antidepressants in the U. K. reveal that amitriptyline and dothiepin are the antidepressants most likely to be associated with death from overdose. All widely used tricylic antidepressants (TCAs) except clomipramine and lofepramine appear to be dangerous in overdose, whereas the newer antidepressants such as mianserin, trazodone, viloxazine and the TCA lofepramine appear to be relatively safe. The toxicity of amitriptyline and dothiepin appears to be greater than all antidepressants including other TCAs and it is important to try to understand why. A number of explanations will be considered:

1. Dothiepin and amitriptyline may be inherently more toxic than other TCAs.

2. Dothiepin and amitriptyline may induce suicide more than other antidepressants. It is assumed that antidepressants are neutral with regard to inducing suicide but this may not be true. There is, for example, evidence that alprazolam and other benzodiazepines induce suicidal behaviour.

3. Amitriptyline and dothiepin are often presented in subtherapeutic and ineffective doses and it is possible that increased suicides may result from inadequately treated depression.

4. There may be a selective overreporting of deaths with amitriptyline and dothiepin.

5. Amitriptyline and prothiaden may be selectively given to the suicide prone on the mistaken assumption that they are safe.

Ancillary